Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Northern Indiana

April 20, 2005Paulding County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2005, 5:38 PM EDT for Paulding County, Van Wert County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 5:38 PM EDT (21:38 UTC)
Expired
Apr 20, 2005, 6:15 PM EDT
In force
37 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Paulding County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 105 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 202139
SVRIWX
OHC125-161-202215-
/O.NEW.KIWX.SV.W.0002.050420T2138Z-050420T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAULDING COUNTY IN OHIO
  VAN WERT COUNTY IN OHIO

* UNTIL 615 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SCOTT...OR ABOUT 8 MILES NORTH OF VAN WERT...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTT...
  WETZEL...
  GROVER HILL...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4109 8465 4092 8467 4091 8434 4107 8434

$$
1 follow-up statement
000 
WWUS53 KIWX 202204
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EST WED APR 20 2005

OHC125-161-202215-
/O.CON.KIWX.SV.W.0002.000000T0000Z-050420T2215Z/
PAULDING OH-VAN WERT OH-
601 PM EDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR...

  PAULDING COUNTY IN OHIO
  VAN WERT COUNTY IN OHIO

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. NICKEL SIZE HAIL WAS 
REPORTED 2 MILES WEST OF HAVILAND AT 541 PM EDT. THIS SEVERE STORM 
WAS LOCATED NEAR GROVER HILL...OR ABOUT 10 MILES NORTHEAST OF VAN 
WERT...AND MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  MANDALE...
  GROVER HILL...
  WETZEL...

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4109 8458 4089 8461 4091 8434 4107 8435

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:50 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 20, 3:50 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
250 PM EST WED APR 20 2005

.SHORT TERM...
MODERATELY UNSTABLE AIRMASS AHEAD OF CDFNT DROPPING THROUGH AREA
THIS AFTERNOON WITH CAPES 1-2KJ/KG. WK CONVERGENCE ALONG FRONT
RESULTING IN E-W ORIENTED LINE OF THUNDERSTORMS. UNIDIRECTIONAL
SHEAR BUT DECENT WIND FIELD AND MODERATE INSTABILITY SUGGESTS
KEEPING THREAT FOR LARGE HAIL/DAMAGING WINDS AHEAD OF FRONT LATE
THIS AFTN. CDFNT WILL DROP SOUTH OF CWA THIS EVENING. FAIRLY
EXTENSIVE SC FIELD BEHIND FRONT ATTM BUT MODELS INDICATE SUBSIDENCE
AND DRYING ASSOCD WITH HIGH MOVG SE ACROSS UPR GRTLKS WILL ALLOW FOR
DCRSG CLOUDINESS BY MORNING. NOT MUCH CLOUDINESS EXPECTED THU, BUT
COULD BE SOME LINGERING MID CLOUDS SOUTH IN THE MORNING AND SOME
HIGH CLOUDS MAY MOVE INTO THE AREA FROM THE WEST IN THE AFTN.
SUNSHINE SHOULD ALLOW TEMPS TO BE CLOSE TO NORMAL HIGHS.

.LONG TERM...
LOW PRESSURE WILL MOVE EAST FROM THE CENTRAL PLAINS THU NGT ACRS THE
CWA FRI. STRONG LOW LEVEL THETA-E ADVECTION/ISENT LIFT AHD OF THIS
SYSTEM ALONG WITH DECENT MID LEVEL INSTABILITY AND MID LEVEL LAPSE
RATES 6-6.5C/KM SHD RESULT IN SOME TSTMS. MAIN QUESTION IS TIMING.
WILL INTRODUCE A CHC WEST LATE THU NGT AND INCRS POPS TO
LIKELY-CATEGORICAL PER CONSISTENT LAST TWO GFS/NAM MAV/MET RUNS.
SHRTWV ALOFT DIGING INTO GRTLKS WILL CUT OFF SAT. SHRTWVS ROTATING
AROUND THIS CLOSED UPR LOW ALONG WITH CONSIDERABLE LOW LEVEL
MOISTURE/INSTABILITY IN CYCLONIC FLOW WILL KEEP THREAT OF SHOWERS
THROUGH MON. THERMAL PROFILES SUGGEST MENTIONING SNOW THIS WEEKEND,
BUT, EXPECT LOW LEVELS WILL BE TOO WARM FOR ACCUM. UPPER LOW
EXPECTED TO FILL AND LIFT NE INTO MID WEEK PROVIDING DRY WX MON
NGT-WED WITH GRADUAL WARMING TREND.

.AVIATION...
TOOK MENTION OF THUNDER OUT OF SBN TERMINAL AS LAKE BREEZE WILL KEEP
THUNDER AWAY FROM SITE. KEPT MENTION AT FWA WITH LAKE BREEZE
APPROACHING FROM THE NW AND ACTING AS A TRIGGER MECHANISM FOR
CONVECTIVE ACTIVITY THIS AFTERNOON. HAIL WILL BE A CONCERN WITH LOW
FREEZING LEVELS AND STRONG WIND GUST NEAR 60KT NEAR AND AROUND
THUNDERSTORM ACTIVITY. MVFR AND POSSIBLY IFR CIGS TO MOVE IN BEHIND
FRONT TONIGHT AT FWA. MOST ACTIVITY WILL BE SOUTH OF FWA...BUT COULD
STILL SEE THUNDER IN VCNTY IF NOT ACTUAL ACTIVITY OVERHEAD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
&&

JT
Hazardous weather outlook, Apr 20, 5:00 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST WED APR 20 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-220100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
400 PM EST WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVER SOUTHERN PORTIONS OF THE AREA EARLY
THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE
AREA FROM THE WEST LATE THURSDAY NIGHT AND FRIDAY.  SOME OF THESE
STORMS COULD ALSO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FREEZING TEMPERATURES ARE POSSIBLE THIS WEEKEND WITH LOWS IN THE
LOWER 30S. SOME LOCALLY COLDER SPOTS MAY DIP INTO THE UPPER 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED EARLY THIS EVENING OVER SOUTHERN
PORTIONS OF THE AREA AND MAY BE REQUIRED AGAIN FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Apr 20, 4:11 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EST WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 SW MARKLE             40.78N 85.41W
04/20/2005  0.75 INCH        HUNTINGTON         IN   PUBLIC

            REPORTED BY PUBLIC.

&&

WAMSLEY
Local storm report, Apr 20, 4:16 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EST WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     2 N COLUMBUS GROVE      40.95N 84.06W
04/20/2005                   PUTNAM             OH   LAW ENFORCEMENT

            THREE POWERLINES REPORTED KNOCKED DOWN.

&&

WAMSLEY
Special weather statement, Apr 20, 4:35 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EST WED APR 20 2005

INZ013-015>018-020-022>027-032>034-OHZ004-005-015-016-024-025-202052-
ADAMS-ALLENIN-ALLENOH-BLACKFORD-CASSIN-DEFIANCE-FULTONIN-GRANT-
HENRY-HUNTINGTON-JAY-KOSCIUSKO-MIAMI-PAULDING-PULASKI-PUTNAM-
VAN WERT-WABASH-WELLS-WHITE-WHITLEY-
335 PM EST (430 PM EDT) WED APR 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

PULASKI...
FULTON INDIANA...
KOSCIUSKO...
WHITLEY...
ALLEN INDIANA...
PAULDING...
DEFIANCE...
HENRY...

THE MAIN THREAT OF SEVERE WEATHER HAS MOVED TO THE SOUTH OF THESE
COUNTIES.

THE REMAINDER OF SEVERE THUNDERSTORM WATCH 167 REMAINS IN
EFFECT UNTIL 700 PM EST 800 PM EDT. CONDITIONS REMAIN FAVORABLE FOR
LARGE HAIL AND DAMAGING WINDS IN THE SEVERE THUNDERSTORM WATCH.
Local storm report, Apr 20, 4:38 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EST WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 N COLUMBUS GROVE      40.93N 84.06W
04/20/2005                   PUTNAM             OH   EMERGENCY MNGR

            NINE TELEPHONE POLES KNOCKED DOWN.

&&

WAMSLEY

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.